Variations on the Monotone Subsequence Theme of Erdös and Szekeres

  • J. Michael Steele
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 72)


A review is given of the results on the length of the longest increasing subsequence and related problems. The review covers results on random and pseudorandom sequences as well as deterministic ones. Although most attention is given to previously published research, some new proofs and new results are given. In particular, some new phenomena are demonstrated for the monotonic subsequences of sections of sequences. A number of open problems from the literature are also surveyed.

Key words

Monotone subsequence unimodal subsequence partial ordering limit theory irrational numbers derandomization pseudo-random permutations 

AMS(MOS) subject classifications




Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    D. Aldous, Reversible Markov chains and random walks on graphs, Monograph Draft, version of January 25, 1993, Department of Statistics, University of California, Berkeley, CA (1993).Google Scholar
  2. [2]
    D. Aldous and P. Diaconis, Hammersley’s interacting particle process and longest increasing subsequences, Technical Report, Department of Statistics, U.C. Berkeley, Berkeley, CA (1993).Google Scholar
  3. [3]
    N. Alon, Generating pseudo-random permutations and maximum flow algorithms, Information Processing Letters 35 (1990), pp. 201–204.MathSciNetCrossRefMATHGoogle Scholar
  4. [4]
    N. Alon, B. BOLLOBáS, G. Brightwell and S. Janson, Linear extensions of a random partial order, to appear in Ann. Appl. Prob. 3 (1993).Google Scholar
  5. [5]
    R.M. Baer and P. Brock, Natural sorting over permutation spaces, Math. Comp. 22 (1968), pp. 385–510.MathSciNetCrossRefGoogle Scholar
  6. [6]
    J. Beck, Randomness of n2mod 1 and a Ramsey property of the hyperbola, Colloquia Mathematica Societatis János Bolyai 60 Sets, Graphs, and Numbers, Budapest, Hungary (1991).Google Scholar
  7. [7]
    J. Beck and W.W.L. Chen, Irregularities of Distribution, Cambridge University Press, 1987.Google Scholar
  8. [8]
    R. Béjian and h. Faure, Discrépance de la suite de van der Corput,C.R. Acad. Sci. Paris Sér. A 285 (1977), pp. 313–316.Google Scholar
  9. [9]
    P. Blackwell, An alternative proof of a theorem of Erdős and Szekeres, Amer. Mathematical Monthly 78 (1971), p. 273.MathSciNetCrossRefMATHGoogle Scholar
  10. [10]
    K.P. Bogart, C. Greene, and J.P. Kung, The impact of the chain decomposition theorem on classical combinatorics, in The Dilworth Theorems: Selected Papers of Robert P. Dilworth (K.P. Bogart, R. Freese, and J.P. Kung, eds.), Birkhäuser Publishers, Boston (1990), pp. 19–29.Google Scholar
  11. [11]
    P. Bohl , Über ein in der Theorie der säkularen Störunger vorkommendes Problem, J. Reine U. Angew. Math. [vn135 (1909), pp. 189–283.Google Scholar
  12. [12]
    B. Bollobás and G. Brightwell, The height of a random partial order: Concentration of measure, Ann. Appl. Prob. 2 (1992), pp. 1009–1018.CrossRefMATHGoogle Scholar
  13. [13]
    B. Bollobás and P.M. Winkler, The longest chain among random points in Euclidean space, Proc. Amer. Math. Soc. 103 (1988), pp. 347–353.MathSciNetMATHGoogle Scholar
  14. [14]
    G. Brightwell, Models of Random Partial Orders in Surveys in Combinatorics, 1993, London Mathematical Society Lecture Notes 187 (K. Walker, ed.), (1993).Google Scholar
  15. [15]
    J. Cheriyan and T. Hagerup, A randomized maximum-flow algorithm, Proceedings of the IEEE-FOCS 1989 (1989), pp. 118–123.Google Scholar
  16. [16]
    F.P.K. Chung, On Unimodal Subsequences, J. Combinatorial Theory (A) 29 (1980), pp. 267–279.CrossRefMATHGoogle Scholar
  17. [17]
    J.G. Van Der Corput, Verteilungs funktionen, I, II, Nederl. Akad. Wetensch. Proc. 38 (1935), pp. 813–821, 1058-1066.Google Scholar
  18. [18]
    A. Del Junco and J.M. Steele, Hammersley’s Law for the van der Corput Sequence: An Instance of Probability Theory for Pseudorandom Numbers, Annals of Probability 7 (2) (1979), pp. 267–275.MathSciNetCrossRefMATHGoogle Scholar
  19. [19]
    R. Durrett, Probability: Theory and examples, Wadsworth, Brooks/Cole, Pacific Grove, CA (1991).MATHGoogle Scholar
  20. [20]
    R.P. Dilworth, A Decomposition Theorem for Partially Ordered Sets, Annals of Mathematics 51 (1950), pp. 161–165.MathSciNetCrossRefMATHGoogle Scholar
  21. [21]
    P. Erdös, Ko Chao, and R. Rado, Intersection theorems for systems of finite sets, Quarterly J. Mathematics Oxford Series (2) 12 (1961), pp. 313–320.CrossRefMATHGoogle Scholar
  22. [22]
    P. ErdőS, Unsolved problems in Graph Theory and Combinatorial Analysis, Combinatorial Mathematics and It’s Applications (Proc. Conf. Oxford 1969), Academic Press, London (1971), pp. 97–109. Also in Paul Erdős: The Art of Counting, (J. Spencer, ed.), MIT Press, Cambridge, MA (1973).Google Scholar
  23. [23]
    P. Erdös and R. Rado, Combinatorial theorems on classifications of subsets of a given set, Proc. London Math Soc. 3(2) (1952), pp. 417–439.CrossRefGoogle Scholar
  24. [24]
    P. Erdös And Gy. Szekeres, A combinatorial problem in geometry, Compositio Math. 2 (1935), pp. 463–470.MathSciNetGoogle Scholar
  25. [25]
    A.M. Frieze, On the length of the longest monotone subsequence in a random permutation, Ann. Appl. Prob. 1 (1991), pp. 301–305MathSciNetCrossRefMATHGoogle Scholar
  26. [26]
    T. Gallai and N. Milgram, Verallgemeinerung eines graphentheoretischen Satzes von Reide, Acta Sci. Math. 21 (1960), pp. 181–186.MathSciNetMATHGoogle Scholar
  27. [27]
    J.P. Gilbert, and F. Mosteller, Recognizing the maximum of a sequence, J. Amer. Statist. Soc. 61 (1966), pp. 228–249.MathSciNetGoogle Scholar
  28. [28]
    J.M. Hammersley, A few seedlings of research, Proc. 6th Berkeley Symp. Math. Stat. Prob., U. of California Press (1972), pp. 345–394.Google Scholar
  29. [29]
    J.M. Hammersley and D.C. Handscomb, Monte Carlo Methods, Methuen Publishers, London (1964).CrossRefMATHGoogle Scholar
  30. [30]
    H. Hanani, On the number of monotonic subsequence, Bull. Res. Council Israel, Sec. F (1957), pp. 11–13.Google Scholar
  31. [31]
    H. Kesten, Uniform distribution mod 1, Annals of Math. 71 (1960), pp. 445–471.MathSciNetCrossRefMATHGoogle Scholar
  32. [32]
    J.F.C. Kingman, Subadditive ergodic theory, Ann. Prob. 1 (1973), pp. 883–909.MathSciNetCrossRefMATHGoogle Scholar
  33. [33]
    D. Knuth, Permutations, matrices, and generalized Young tableaux, Pacific J. Mathematics 34 (1970), pp. 709–727.MathSciNetMATHGoogle Scholar
  34. [34]
    W. Kraskiewicz, Reduced decompositions in hyperoctahedral groups, C.R. Acad. Sci. Paris 309 (1989), pp. 903–907.MathSciNetMATHGoogle Scholar
  35. [35]
    V. Lifschitz and B. Pittel, The number of increasing subsequences of the random permutation, J. Comb. Theory Ser. A 31 (1981), pp. 1–20.MathSciNetCrossRefMATHGoogle Scholar
  36. [36]
    B.F. Logan and L.A. Shepp, A variational problem for Young tableaux, Advances in Mathematics 26 (1977), pp. 206–222.MathSciNetCrossRefMATHGoogle Scholar
  37. [37]
    L. Lovász, Combinatorial Problems and Exercises, North-Holland Publishing Company, Amsterdam (1979).MATHGoogle Scholar
  38. [38]
    H. Niederreiter, Quasi-Monte Carlo methods and pseudo-random numbers, Bull. Amer. Math. Soc. 84 (1978), pp. 957–1041MathSciNetCrossRefMATHGoogle Scholar
  39. [39]
    S. Pilpel, Descending subsequences of random permutations, J. Comb. Theory, Ser. A 53(1) (1990), pp. 96–116.MathSciNetCrossRefMATHGoogle Scholar
  40. [40]
    S. Samuels and J.M. Steele, Optimal Sequential Selection of a Monotone Subsequence from a random sample, Ann. Prob. 9 (1981), 937–947.MathSciNetCrossRefMATHGoogle Scholar
  41. [41]
    C. Schensted, Longest increasing and decreasing subsequences, Canadian J. Math. 13 (1961), pp. 179–191.MathSciNetCrossRefMATHGoogle Scholar
  42. [42]
    A. Seidenberg, A simple proof of a theorem of Erdős and Szekeres, J. London Math. Soc. 34 (1959), p. 352.MathSciNetCrossRefMATHGoogle Scholar
  43. [43]
    R.S. Silverstein, Estimation of a constant in the theory of three dimensional random orders, BS/MS Thesis in Mathematics (1988), Emory University.Google Scholar
  44. [44]
    D. Stanton, and D. White, Constructive Combinatorics, Springer-Verlag, New York (1986).CrossRefMATHGoogle Scholar
  45. [45]
    J.M. Steele, Limit properties of random variables associated with a partial ordering of R d, Ann. Prob. 5 (1977), pp. 395–403.MathSciNetCrossRefMATHGoogle Scholar
  46. [46]
    J.M. Steele, Long unimodal subsequences: A problem of F.R.K. Chung, Discrete Mathematics 33 (1981), pp. 223–225.MathSciNetCrossRefMATHGoogle Scholar
  47. [47]
    J.M. Steele, An Efron-Stein inequality for non-symmetric statistics, Annals of Statistics 14 (1986), pp. 753–758.MathSciNetCrossRefMATHGoogle Scholar
  48. [48]
    M. Talagrand, An isoperimetric theorem on the cube and the Khintchin-Kahane inequalities, Proc. Amer. Math. Soc. 104 (1988), pp. 905–909.MathSciNetCrossRefMATHGoogle Scholar
  49. [49]
    M. Talagrand, A new isoperimetric inequality for product measure and the tails of sums of independent random variables, Geometric and Functional Analysis, 1(2) (1991), pp. 211–223.MathSciNetCrossRefMATHGoogle Scholar
  50. [50]
    M. Talagrand, Concentration of measure and isoperimetric inequalities in a product space, Technical Report, Department of Mathematics, Ohio State University, Columbus, OH (1993)Google Scholar
  51. [51]
    W.T. Trotter, Combinatorics and Partially Ordered Sets: Dimension Theory, The Johns Hopkins University Press, Baltimore (1992), pp. xiv + 3MATHGoogle Scholar
  52. [52]
    S.M. Ulam, Monte Carlo calculations in problems of mathematical physics, in Modern Mathematics for the Engineer (E.F. Beckenbach, ed.) McGraw-Hill, New York (1961).Google Scholar
  53. [53]
    A.M. Veršik and S.V. Kerov, Asymptotics of the Plancherel measure of the symmetric group and the limiting form of Young tableaux, Dokl. Akad. Nauk. SSSR 233 (1977), pp. 1024–1028.MathSciNetGoogle Scholar
  54. [54]
    A.M. Veršik and S.V. Kerov, Asymptotics of the largest and the typical dimensions of irreducible representations of the symmetric group, Functional Analysis and Its Applications 19 (1985), pp. 21–31.CrossRefGoogle Scholar
  55. [55]
    D.B. West, Extremal Problems in partially ordered sets, in Ordered Sets: Proceedings of the Banff Conference (edI. Rival, eds.) Reidel, Dordrecht and Boston (1982), pp. 473–521.Google Scholar

Copyright information

© Springer Science+Business Media New York 1995

Authors and Affiliations

  • J. Michael Steele
    • 1
  1. 1.Department of StatisticsUniversity of Pennsylvania, The Wharton SchoolPhiladelphiaUSA

Personalised recommendations